Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 44, NWS Austin/San Antonio, TX

August 2, 2021Comal County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 2, 2021, 6:37 AM CDT for Comal County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2021, 6:37 AM CDT (11:37 UTC)
Expired
Aug 2, 2021, 11:15 AM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 40 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:47 AM CDTHEAVY RAIN 4.224 Se Twin Sisters, TX24 HOUR RAINFALL.
Aug 2, 9:20 AM CDTFLASH FLOOD2 Wnw Spring Branch, TXSPRING BRANCH RD AT RITTIMAN RD CLOSED DUE TO FLOODING.
Aug 2, 9:24 AM CDTFLASH FLOOD4 Ne Spring Branch, TXCYPRESS COVE RD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 163 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

800 
WGUS54 KEWX 021137
FFWEWX
TXC091-021445-
/O.NEW.KEWX.FF.W.0044.210802T1137Z-210802T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
637 AM CDT Mon Aug 2 2021

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  North Central Comal County in south central Texas...

* Until 945 AM CDT.

* At 637 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen in this localized area due to multiple rounds of rain 
  yesterday and this morning. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Canyon Lake, Spring Branch and Smithson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 2997 9837 2997 9835 2990 9827 2983 9829
      2982 9837 2985 9844 2991 9845 2994 9841
      2995 9840

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AAT
2 follow-up statements
350 
WGUS74 KEWX 021227
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
727 AM CDT Mon Aug 2 2021

TXC091-021445-
/O.CON.KEWX.FF.W.0044.000000T0000Z-210802T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comal TX-
727 AM CDT Mon Aug 2 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT THIS 
MORNING FOR NORTH CENTRAL COMAL COUNTY...

At 727 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 4 and 7 inches of rain have 
fallen. Additional rainfall amounts of 1 to 3 inches are possible in 
the warned area. Significant flash flooding is likely ongoing 
northeast of Spring Branch, and roadways near the Rebecca Creek 
confluence into Canyon Lake could be extremely dangerous.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Canyon Lake, Spring Branch and Smithson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 2997 9837 2997 9835 2990 9827 2983 9829
      2982 9837 2985 9844 2991 9845 2994 9841
      2995 9840

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MO
851 
WGUS54 KEWX 021434
FFWEWX
TXC091-021615-
/O.EXT.KEWX.FF.W.0044.000000T0000Z-210802T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
934 AM CDT Mon Aug 2 2021

The National Weather Service in Austin/San Antonio has extended the

* Flash Flood Warning for...
  North Central Comal County in south central Texas...

* Until 1115 AM CDT.

* At 934 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Canyon Lake, Spring Branch and Smithson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 2997 9837 2997 9835 2990 9827 2983 9829
      2982 9837 2985 9844 2991 9845 2994 9841
      2995 9840

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

YB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:30 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 2, 6:30 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 AM CDT Mon Aug 2 2021

.AVIATION.../12Z TAFS/
A few thunderstorms are producing very heavy rainfall rates with
VSBYS below 1 mile and frequent lightning early this morning. The
storms are firing as discrete cells and moving slowly, which means
there could be several hours of thunder in the VCNTY at all 4 TAF
locations. The radar trends over the past hour suggest that the
activity may try to congeal into a solid area of organized storms. If
this happens there should be a more progressive push southward and
improved conditions by midday. Since this organizing process is slow
to occur, will leave mention of nearby storms for much of today.
Chances are trending down but 20-40 percent type coverage will remain
in play for the remainder of the TAF periods. Model timings are all
over the map, so will leave the later periods as benign until the
impacts of the current convection become more apparent. Assuming
nearly all areas expected to see some rain sometime today or tonight,
we should expect to see some pockets of low clouds and perhaps a few
patches of fog around daybreak Tuesday.

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT Mon Aug 2 2021/

SHORT TERM (Today through Tuesday)...
Most portions of South Central Texas should experience at least one
round of rain and storms today. An amplifying northerly flow aloft
pattern has brought a weak frontal zone into South Central Texas
with a broad area of low to mid level moisture pooling and a broad
synoptic scale cyclonic pattern over TX with embedded smaller scale
perturbations scattering showers and storms over several discrete
locations. Synoptic scale models have performed well with this
northerly flow pattern, seemingly outperforming the finer resolution
models that were more aggressive with the first round of storms.
Highest PoPs of the week have zeroed in on the first period today,
although many areas may wind up seeing the bulk of the rains falling
in the predawn hours before the valid time of the first period. In
shifting more emphasis for today's rain chances, model trends are
pulling back on continued rain chances in later periods.

Slow storm motions this morning could lead to some isolated pockets
of 3 to 4 inches which would be sufficient for localized flooding.
However, we don't expect a significant portion of the area to see
these types of rains and the low rainfall amounts tallied up over
the past 10 days or so would not suggest a threat for high impact
events. Thus will continue to message the locally heavy rainfall
threat and not issue a watch at this time. High temperature trends
for today have come down significantly from earlier forecasts and
the ongoing convection should justify that trend. Northerly wind
directions today and tonight should also lend toward a cooler min
temp tonight, although the moist dewpoints will limit the cooling
potential. Areas that see significant rain may need to be considered
as areas for potential fog in later forecast updates. Scattered
convection and mild high temperatures should continue into Tuesday,
but there could be some more stability moving into parts of the Hill
Country and Central TX with the deepest moisture pooled over our
southern CWA.

LONG TERM (Tuesday Night through Sunday)...
A decent number of question remain in the long term about the
strength of the upper ridge and the impact on precipitation chances.
A general look at the models show the weakness in the ridge still
over the area Tuesday night, but a small ridge of high pressure
trying to move across the state on Wednesday. By Thursday, with the
large upper ridge still across the Southwestern US and the large
trough across the East, a shortwave digs across the Central Plains
weakening the ridge over Texas for Thursday into Friday. By the
weekend the Southwestern ridge reestablishes itself across Texas
returning the state to an early August weather pattern.

At the surface weak northerly or easterly flow continues across much
of the area with the weakening front situated somewhere along the
Rio Grande and Coastal Plains. The front will be the focus of
precipitation for the Wednesday and Thursday time periods with the
convergence along the front focusing precipitable water values around
2 inches. As we have seen Sunday evening into early this morning the
moisture rich atmosphere can produce locally heavy rainfall of 2 to
5 inches in a hurry. A few pockets of these higher totals will
continue to be possible through mid week. Areas across the Hill
Country and Austin Metro area may not see much precipitation at all
in the long term if the drier trend in the synoptic models prevails.
This would mean that even the current forecast of slight to chance
PoPs for these areas on Wednesday and Thursday is overdone as the
likely focus for precipitation will be to the south and west of these
areas.

By Friday and for sure into the weekend a drier trend prevails with
only a few seabreeze showers and thunderstorms possible each
afternoon east of Interstate 35. Temperatures will run below average
through Thursday, with 'cool' mornings in the upper 60s across the
Hill Country and afternoon highs only topping out in the low 90s once
again. By the weekend though with the ridge building normal highs in
the mid to upper 90s return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  74  91  72  91 /  70  40  30  10  20
Austin Bergstrom Intl Airport  89  73  91  71  91 /  70  50  30  10  20
New Braunfels Muni Airport     90  73  92  73  92 /  60  40  40  10  20
Burnet Muni Airport            86  71  90  70  89 /  70  30  20  -   20
Del Rio Intl Airport           92  76  93  75  92 /  60  50  50  30  40
Georgetown Muni Airport        87  73  90  71  90 /  70  30  20  10  20
Hondo Muni Airport             90  73  91  74  90 /  50  50  40  20  30
San Marcos Muni Airport        90  73  92  71  92 /  60  50  30  10  20
La Grange - Fayette Regional   90  76  92  74  93 /  60  50  40  10  20
San Antonio Intl Airport       89  75  90  74  90 /  50  40  40  20  30
Stinson Muni Airport           90  76  92  77  92 /  50  50  40  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...Treadway
Hazardous weather outlook, Aug 2, 4:58 AM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
458 AM CDT Mon Aug 2 2021

TXZ171>173-183>194-202>209-217>225-228-031000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
458 AM CDT Mon Aug 2 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected to continue today
through tonight. Some storms will move very slowly, resulting in
an isolated potential of 3 to 4 inch rains. Localized flooding
will be possible today and tonight. The stronger storms may also
contain gusty winds of around 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected Tuesday and Wednesday.
Isolated pockets of heavy rainfall will be possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:53 PM CDTAreal Flood AdvisoryEWXBandera, Real3 hr
Aug 1, 11:02 PM CDTAreal Flood AdvisoryEWXKendall3 hr
Aug 2, 12:27 AM CDTAreal Flood AdvisoryEWXBastrop, Hays, Travis3 hr
Aug 2, 3:45 AM CDTAreal Flood AdvisoryEWXComal, Guadalupe, Hays4 hr
Aug 2, 3:53 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney4 hr
Aug 2, 4:09 AM CDTFlash Flood Warning Considerable damage threatEWXComal, Guadalupe4 hr
Aug 2, 4:13 AM CDTAreal Flood AdvisoryEWXUvalde4 hr
Aug 2, 5:41 AM CDTFlash Flood Warning Considerable damage threatEWXGuadalupe4 hr
Aug 2, 5:45 AM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Aug 2, 5:51 AM CDTAreal Flood AdvisoryEWXBandera, Real3 hr
Aug 2, 5:57 AM CDTAreal Flood AdvisoryEWXComal, Hays4 hr
Aug 2, 6:37 AM CDTAreal Flood AdvisoryEWXBandera, Kerr, Medina4 hr
Aug 2, 6:52 AM CDTFlash Flood Warning Considerable damage threatEWXHays3 hr
Aug 2, 7:15 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Kerr, Medina5 hr
Aug 2, 7:29 AM CDTSpecial Weather StatementEWXBexar46 min
Aug 2, 7:47 AM CDTFlash Flood Warning Considerable damage threatEWXBexar, Comal, Kendall4 hr
Aug 2, 8:13 AM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 2, 8:15 AM CDTAreal Flood AdvisoryEWXBastrop, Lee, Travis, Williamson5 hr
Aug 2, 8:18 AM CDTSpecial Weather StatementEWXBexar, Comal42 min
Aug 2, 8:26 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall4 hr
Aug 2, 8:36 AM CDTAreal Flood AdvisoryEWXBexar4 hr
Aug 2, 9:16 AM CDTAreal Flood AdvisoryEWXBlanco, Hays, Travis3 hr
Aug 2, 10:25 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala3 hr
Aug 2, 2:45 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real, Val Verde3 hr
Aug 2, 4:56 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Aug 2, 5:12 PM CDTAreal Flood AdvisoryEWXBlanco, Hays3 hr
Aug 2, 6:19 PM CDTAreal Flood AdvisoryEWXCaldwell, Hays, Travis2 hr

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.